Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this red flag warning at Jun 28, 2020, 1:59 AM PDT. It took effect at Jun 28, 2020, 10:00 PM PDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2020, 1:59 AM PDT (08:59 UTC)
- In effect from
- Jun 28, 2020, 10:00 PM PDT
- Expired
- Jun 29, 2020, 8:00 PM PDT
- In force
- 22 hr
- Issued by
- NWS San Francisco Bay Area, CA
The text
As transmitted.
420 WWUS86 KMTR 280859 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco Bay Area 159 AM PDT Sun Jun 28 2020 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS SUNDAY NIGHT THROUGH MONDAY FOR DRY OFFSHORE WINDS OVERNIGHT AND LOW DAYTIME HUMIDITY... .Northerly winds are forecast to develop over the higher elevations of the North Bay around sunset Sunday. These winds will increase and become gusty Sunday night before weakening considerably through Monday morning. Poor overnight recoveries Sunday night will lead to low daytime humidities during the day on Monday. Minimum humidities are forecast to fall as low as the 15-20% range in the driest locations during the day Monday. CAZ507-282300- /O.NEW.KMTR.FW.W.0001.200629T0500Z-200630T0300Z/ North Bay Mountains- 159 AM PDT Sun Jun 28 2020 ...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 PM PDT MONDAY FOR DRY OFFSHORE WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 507... THE NATIONAL WEATHER SERVICE IN San Francisco HAS ISSUED a Red Flag Warning...WHICH IS IN EFFECT from 10 PM this evening to 8 PM PDT Monday. * AFFECTED AREA...North Bay Mountains above 1000 feet. Fire weather zone 507. * WIND...Sustained north to northeast winds 15 to 25 mph with gusts 30 to 45 mph possible above 1000 feet. Local gusts at isolated peaks and ridgetops may approach 50 mph. These winds will primarily be a threat between sunset Sunday to early Monday morning. Winds weaken considerly by late Monday morning. * HUMIDITY...Poor overnight recoveries in the 30 to 45 percent range for the impacted region Sunday night. Daytime humidity values on are forecast in the 15-25% range Monday. Locally driest spots may briefly dry into the 10-15% range midday. * HIGHEST THREAT...Inland higher terrain of Sonoma and Napa counties above 1000 ft. Marin county peaks and ridges will see weaker offshore flow and are overall at reduced risk. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
449 WWUS86 KMTR 282258 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco Bay Area 358 PM PDT Sun Jun 28 2020 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS SUNDAY NIGHT THROUGH MONDAY FOR DRY OFFSHORE WINDS SUNDAY NIGHT AND LOW DAYTIME HUMIDITY... .Northerly winds are forecast to develop over the higher elevations of the North Bay around sunset Sunday. These winds will increase and become gusty Sunday night before weakening considerably ON Monday morning. Poor overnight recoveries Sunday night will lead to low daytime humidities during the day on Monday. Minimum humidities are forecast to fall as low as the 15-20% range in the driest locations during the day Monday. CAZ507-291100- /O.CON.KMTR.FW.W.0001.200629T0500Z-200630T0300Z/ North Bay Mountains- 358 PM PDT Sun Jun 28 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 PM PDT MONDAY FOR DRY OFFSHORE WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 507... * AFFECTED AREA...North Bay Mountains above 1000 feet. Fire weather zone 507. * WIND...Sustained north to northeast winds 15 to 25 mph with gusts 30 to 45 mph possible above 1000 feet. Local gusts at isolated peaks and ridgetops may approach 50 mph. These winds will primarily be a threat between sunset Sunday to early Monday morning. Winds weaken considerably by late Monday morning. * HUMIDITY...Poor overnight recoveries in the 30 to 45 percent range for the impacted region Sunday night. Daytime humidity values on are forecast in the 15-25% range Monday. Locally driest spots may briefly dry into the 10-15% range midday. * HIGHEST THREAT...Inland higher terrain of Sonoma and Napa counties above 1000 ft. Marin county peaks and ridges will see weaker offshore flow and are overall at reduced risk. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
403 WWUS86 KMTR 291031 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco Bay Area 331 AM PDT Mon Jun 29 2020 ...RED FLAG WARNING FOR THE NORTH BAY MOUNTAINS THROUGH 8 PM PDT MONDAY FOR DRY OFFSHORE WINDS AND LOW HUMIDITY... .Northerly winds at the higher elevations of the North Bay were gusting as high as 40 mph during the pre-dawn hours on Monday. These gusty offshore winds will weaken considerably by late morning. However, relative humidity values will decrease through the afternoon. Minimum humidities are forecast to fall as low as the 15-20% range in the driest locations during the day Monday. CAZ507-300300- /O.CON.KMTR.FW.W.0001.000000T0000Z-200630T0300Z/ North Bay Mountains- 331 AM PDT Mon Jun 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR DRY OFFSHORE WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 507... * AFFECTED AREA...North Bay Mountains above 1000 feet. Fire weather zone 507. * WIND...Sustained north to northeast winds 15 to 25 mph with gusts 30 to 45 mph above 1000 feet. Local gusts at isolated peaks and ridgetops may approach 50 mph. These winds will primarily be a threat through about sunrise Monday. Winds weaken considerably by late Monday morning. * HUMIDITY...Poor overnight recoveries in the 30 to 45 percent range for the impacted region Sunday night. Daytime humidity values on are forecast in the 15-25% range Monday. Locally driest spots may briefly dry into the 10-15% range midday. * HIGHEST THREAT...Inland higher terrain of Sonoma and Napa counties above 1000 ft. Marin county peaks and ridges will see weaker offshore flow and are overall at reduced risk. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
868 WWUS86 KMTR 300238 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco Bay Area 738 PM PDT Mon Jun 29 2020 CAZ507-300345- /O.EXP.KMTR.FW.W.0001.000000T0000Z-200630T0300Z/ North Bay Mountains- 738 PM PDT Mon Jun 29 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR DRY OFFSHORE WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 507... Winds are decreasing across the North Bay Mountains. Therefore the Red Flag Warning is allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Jun 27, 9:59 PM PDT, 4 hours earlier.
Area forecast discussion, Jun 27, 9:59 PM PDT, 4 hours before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
959 PM PDT Sat Jun 27 2020
.SYNOPSIS...Westerly winds will continue to increase this evening
producing gusty winds throughout the Bay Area. Some patchy
drizzle overnight then breezy and cooler all areas Sunday. Some
dry north winds in the hills Sunday night then high pressure
builds next week through the 4th of July producing seasonable
temperatures and dry weather.
&&
.DISCUSSION...as of 9:08 PM PDT Saturday...IR imagery depicted
the cold front going over the Golden Gate sometime after 6pm PDT
and marching down towards the Central Coast, eroding sections of
the marine layer along the western flank of the San Francisco
Penninsula while also shoving parts of it farther over that area
and down the coast.This timing was in agreement with previous
HRRR, NAM40, and RAP runs from earlier today, which suggested that
the 500mb height falls would occur roughly after 0Z.
Based on model agreement thus far, there is fairly high confidence for
winds across eastern Alameda and Contra counties to reach the
40-50 mph range overnight. Winds across eastern Alameda and
Contra Costa counties are already in the 35-40 mph range as was
expected during the first part of this FROPA. Winds are still
around 16 mph at SFO and other areas within the San Bruno Gap but
they are expected to increase during the evening hours.
Nevertheless, the upper-level trough has continued to follow an
inside slider setup as its vort max travels south and east over
Washington State and into the Great Basin. As such, expect for
breezy and locally gusty onshore winds to pick up tonight and
persist through the Bay Area. Also expecting for some areas along
the coast to receive some light drizzle as the marine layer
deepens.
Looking ahead into Sunday, the marine layer will likely mix out
as the drier air mass behind the cold front settles across the
region. The local WRF model suggests rather tightened surface
isobars all along the coast and the interior through the day
and especially during the overnight hours, with several model
runs hinting at strong northerly flow across the interior owing to
the development of a low-level jet over the North Bay and
primarily over Napa county. As such, sustained winds of 15-25
mph with gusts of 35-45 mph cannot be ruled out for those area.
These offshore winds coupled with poor overnight humidity
recoveries owing to the FROPA from Saturday will lead to an
increased risk of rapid fire spread across the higher terrain of
Napa county. This should be monitored accordingly as Sunday night
progresses. While the driest conditions appear to be Monday,
there is model agreement that offshore surface winds will die
down. Also of note will be the cooler temps across the interior
owing to the FROPA, with Sunday highs being 15-20 F lower than
what they were on Saturday for many southern inland locations.
The setup for next week looks closer to what is normal for this
time of the year as a high pressure rebuilds offshore. Although
the ECMWF run for this evening is hinting that our current upper-
level trough may retrograde during the middle of the week, which
may bring us another, albeit less dramatic cool down over the
region during the latter half of next week.
&&
.AVIATION...As of 9:59 PM PDT Saturday...for 06z TAFs. It's VFR
except stratus and fog /LIFR-IFR/ is along the immediate coast and
IFR-MVFR is moving over the San Francisco Bay. Synoptic scale mid-
latitude influences are interacting with lingering late day surface
to near surface meso-scale sea breeze circulations.
A cool front and locally gusty onshore winds will usher stratus and
fog /LIFR-IFR/ inland tonight and Sunday morning. The 18z/00z NAM
are under-forecasting both northerly ACV-SFO and southerly SMX-SFO
pressure gradients by 1 mb to 1.5 mb, and it's within 1 mb of the
onshore SFO-SAC pressure gradient. Both 4.7 mb ACV-SFO and 2.1 mb
SMX-SFO surface pressure gradients are moderate and weaker than
the currently strong 5 mb SFO-SAC pressure gradient, expect
obscuration to visibilities over the coastal terrain with
atmospheric conditions favoring drizzle maybe periodic light rain
for the San Francisco Peninsula, East Bay, South Bay and the north
Central Coast tonight and Sunday morning with converging winds,
ascending air flow also forcing onshore.
With lower level winds gusty onshore it's marginal low level wind
shear (llws) tonight with an 1,300-2,000 ft depth to the marine
layer, the temperature inversion gradually weakens overnight and
Sunday; llws isn't in the 06z tafs, but will monitor pireps and
surface obs and add llws if needed. A few pireps have reported
moderate turbulence, stratus thickness 1,000 feet cloud base to
cloud top.
Vicinity of KSFO...VFR, west to northwest wind gusting to 20 knots
tonight and Sunday morning. MVFR then developing 06z-08z with MVFR
prevailing until 17z Sunday. Stronger west wind Sunday with gusts
in the afternoon and evening 30 knots or stronger. Best chance for
patchy light drizzle or light rain is on the ocean side of the
Peninsula tonight and Sunday morning. So far forecast carries dry
weather /dry runways/ for SFO in the 06z taf period.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...LIFR-IFR ceilings and onshore winds 5 to
10 knots by mid or late evening. Patchy light drizzle or periodic
light rain late tonight and Sunday morning. Ceilings lifting to
MVFR-VFR late Sunday morning, locally gusty onshore winds
developing.
&&
.FIRE WEATHER...As of 9:14 PM PDT Saturday... Onshore winds
increased late this afternoon and evening and with gusty west
winds will continue most of the night in the SF Bay Area. Even
though temperatures will be much cooler inland on Sunday,
conditions will be near critical Sunday afternoon across interior
areas, especially the far East Bay transition zone out into the
Central Valley. Gusts from 35-45 mph for favored locations such as
around Mt Tam, and the Altamont Pass, while breezy conditions are
likely for much of Sunday in the East Bay hills. Winds will be
light for the Central Coast but locally strong near Pacheco Pass
and down the Salinas Valley.
A brief period of dry north winds will develop Sunday night into
Monday morning for the North and East Bay hills. This wind
reversal will need to be monitored closely Sunday night should any
ignitions occur Sunday afternoon. Drying and warming next week
leading up to the 4th of July holiday with breezy onshore winds
throughout the week.
&&
.MARINE...as of 8:54 PM PDT Saturday...Northwest winds will
strengthen over the northern waters tonight and Sunday. Elsewhere
expect small craft advisory winds including over the bays in the
afternoon and evening. Over the coastal waters winds will generate
steep fresh swell resulting in hazardous seas conditions,
particularly for smaller vessels. Mixed seas will persist with a
shorter period northwest swell and a longer period southwest
swell.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...GLW...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...SF Bay until 3 AM
SCA...Pt Arena to Pt Reyes 0-10 nm until 3 AM
GLW...Pt Arena to Pt Reyes 0-10 nm from 3 AM
&&
PUBLIC FORECAST: Diaz/Dykema
AVIATION: Canepa
MARINE: Canepa
FIRE WEATHER: RWW/Diaz/Dykema
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaNearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.